A class action of over one hundred participants was filed against the manufacturers of the drug Risperdal after multiple patients suffered similar side effects. Each patient was a young or adolescent boy who had been prescribed Risperdal for a wide variety of reasons. Nevertheless, regardless of the original reason for prescription, they each developed converging, severe gynecomastia. The case needed a medical specialist with clinical and academic experience with Risperdal on adolescents to opine on the antipsychotic medication.
Question(s) For Expert Witness
- 1. Please discuss your clinical and academic background with Risperdal or similar drugs and their effects on patients.
- 2. Is gynecomastia a common complication? If yes, what is the suspected mechanism?
Expert Witness Response E-017855
In my professional experience, gynecomastia is common in adolescents treated with Risperdal and similar medications. The mechanism for increased male breast tissue is primarily weight gain, but can also be related to excess prolactin production. I have been a pediatric endocrinologist caring for children with similar conditions for over a decade, and have seen many similar cases.